Lipitor Long Term Side Effects

Lipitor Long Term Side Effects

If you have high cholesterol or know someone with high cholesterol, there is a good chance you have heard of Lipitor. Lipitor is the brand name for atorvastatin, a medication belonging to a group of drugs called statins. It is used by millions of people worldwide to help lower their LDL cholesterol. Lipitor works primarily by inhibiting HMG-CoA reductase, a key enzyme necessary for the production of cholesterol in the liver.

​FACT: Consumption of Statin’s can inhibit your body’s natural production of Cholesterol which is necessary for Brain Function as well as Libido. 90% of people with high LDL levels can lower these levels with a balanced diet and limiting or even cutting out cheese and dairy products.

Numerous studies have demonstrated the beneficial effects of Lipitor in reducing the risk of heart attack and stroke. While Lipitor is generally very safe, it may produce side effects, some of which appear with long-term use.

Liver Problems

Lipitor increases liver enzymes in a small percentage of people, usually within the first few months of therapy. Because the increase is greater with higher doses, Lipitor treatment usually begins with a low dose. The elevated liver enzymes are generally not associated with any symptoms and return to normal upon discontinuation of the medication.
However, this side effect has raised concerns about potential long-term effects of Lipitor on the liver, and rare instances of liver failure have been reported. Although no definite link has been established between Lipitor use and liver failure, the US Food and Drug Administration (FDA)-approved prescribing information recommends that Lipitor not be used in people with current liver disease. It also recommends that Lipitor be used with caution in people who drink substantial amounts of alcohol or who had liver disease in the past.

Muscle Problems

Statins, including Lipitor, may produce muscle problems, which are known collectively as statin-induced myopathies. These myopathies are characterized by muscle pain and weakness, with or without muscle damage. Muscle symptoms without muscle damage are a relatively common side effect of these drugs and are usually mild.
When muscle damage occurs, creatine phosphokinase (CPK) is released from the muscle cells, causing blood CPK levels to rise. Statin-induced myositis is the term used to describe the appearance of muscle symptoms with increased CPK levels.

FULL ARTICLE HERE